To the Editor.
—I am an obstetriciangynecologist who enjoys reading the Archives. I was most interested in the editorial by Ratnoff and Kaufman entitled "Arterial Thrombosis in Oral Contraceptive Users," published in the March Archives (1982;142:447-448).Unfortunately, I disagree with their conclusions. To state that a patient should discontinue use of oral contraceptives for several weeks before elective surgery based on evidence that is somewhat tenuous because "prudence dictates it," I believe is not considering the complications of discontinuing use of oral contraceptives. Several times in the past, I have seen patients discontinue use of oral contraceptives for one reason or another who have shown up with unwanted pregnancies within a short period. When a patient is scheduled for an elective surgical procedure and becomes pregnant after stopping oral contraceptive use, the administration of an anesthetic can be harmful to the early developing fetus. While the serum pregnancy tests of